A Possible Case of Bipolar Disorder Unmasked by Dextromethorphan in a 16-year-old Adolescent

Author(s):

Daniel P. Witter, Lalita Ramnaraine and Michael A. ShapiroPages 273-276 (4)

Abstract:

Background/Objective: Several case reports have described psychosis or mania in patients abusing dextromethorphan. In each of the cases of mania, the symptoms resolved rapidly after the dextromethorphan was metabolized. To our knowledge, no cases have been reported of an underlying diagnosis of bipolar disorder that has been revealed by abuse of dextromethorphan. This report describes such a possible case.

Method: We describe clinical observations and treatment of patient who received standard level of care for bipolar disorder.

Results: Our patient presented with symptoms of mania after ingesting 300 mg of dextromethorphan. His symptoms lasted for over one week after the dextromethorphan was out of his system, even after an antimanic agent was started. This is a significantly longer symptomatic period of time than has previously been reported in the literature.

Conclusions: While this case technically meets criteria for dextromethorphan-induced bipolar disorder according to DSM-5, we suggest that the prolonged course of symptoms may be more indicative of a primary bipolar disorder. We propose that this case might be more similar to the unmasking of bipolar symptoms by anti-depressant medications, which would be supported by the hypothesized acute anti-depressant effects of dextromethorphan.

Keywords:

Anti-depressant, bipolar, dextromethorphan, mania, manic.

Affiliation:

4037 NW 86th Terrace UF Health Adult Psychiatry, Gainesville, FL, 32606, USA.

Read Full-Text article